Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 104, NWS Grand Forks, ND

June 27, 1998Kittson County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 27, 1998, 5:20 PM CDT for Kittson County, Minnesota. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 27, 1998, 5:20 PM CDT (22:20 UTC)
Expired
Jun 27, 1998, 5:50 PM CDT
In force
30 min
Issued by
NWS Grand Forks, ND
Area
Whole counties

County Kittson County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 145 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 5:26 PM CDTHail 0.75Halma, MN
Jun 27, 5:35 PM CDTHail 1Halma, MNHail was reported to be 3 inches deep.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.3 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 1998-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 1998-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFAR 272221 RRA
SVRFAR
MNC069-272250-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
520 PM CDT SAT JUN 27 1998

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KITTSON COUNTY IN NORTHWESTERN MINNESOTA

* UNTIL 550 PM CDT

* AT 518 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES
  SOUTH OF LAKE BRONSON OR 45 MILES NORTHWEST OF THIEF RIFVER FALLS
  MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE BRONSON BY 530 PM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:00 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 27, 3:00 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
300 PM CDT SAT JUN 27 1998

FIRST PERIOD DISCUSSION...A LITTLE DRIER AIR MOVG INTO THE
WRN CNTYS AND MAY BE A DRY LINE FOR TSRA TO DEVELOP ALONG
THIS AFTN AND EVE. LIS FCST TO BE RATHER LOW OVR NW MN
THIS EVE. JET FCST TO MOV INTO REGION THIS EVE AND ENHANCE
VRT MOTNS. NSHARPS HAS HIEST CAPES OVR SE CNTYS..ARND 2000J/KG.
LOWER DWPTS SHOULD MAKE FOR A LITTLE COOLER NITE SO WL GO
COOLER IN THE W HOWEVER CLDS MAY HOLD TEMPS UP A LITTLE.
THINK LOWS WL BE IN THE MID 50S DVL...UPR 50S HCO, ROX, BDE...
ARND 60 IN TVF, CKN, BJI, PKD, DTL, FAR...LWR 60S FFM.

HOPPES

In the hours before

Special weather statement, Jun 27, 1:37 PM CDT, 3 hours 43 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052-053-281100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
137 PM CDT SAT JUN 27 1998

...A CHANCE OF SEVERE WEATHER THIS AFTERNOON ACROSS THE REGION...

A SLIGHT CHANCE OF SEVERE THUNDERSTORMS IS EXPECTED ACROSS ALL OF
NORTHWEST MINNESOTA AND FAR EASTERN NORTH DAKOTA. THE SLIGHT RISK
AREA IS EAST OF A LINE FROM 15 MILES SOUTHWEST OF LIDGERWOOD
TO PEMBINA NORTH DAKOTA. GENERAL THUNDERSTORMS WILL MOVE ACROSS
MUCH OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA THIS AFTERNOON.
SEVERE THUNDERSTORMS CAN BE EXPECTED BY LATE AFTERNOON IN THE SLIGHT
RISK AREA. THE THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN...SOME
LARGE HAIL AND SOME DAMAGING WINDS. MOST OF THE THUNDERSTORMS ARE
EXPECTED TO MOVE INTO EASTERN AND SOUTHERN MINNESOTA BY SUNDAY
MORNING. COLD AIR ALOFT WILL MOVE INTO THE AREA COMBINED WITH WARM
MOIST AIR AT LOW LEVELS WILL DESTABALIZE THE ATMOSPHERE. AN UPPER
LEVEL JET WILL ALSO AID IN THUNDERSTORM DEVELOPMENT THIS AFTERNOON
AND EVENING.

ONE SHOULD EXPECT LOCALLY HEAVY RAINFALL WITH THE STRONGER
THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE FLOODING IN LOW LYING
AREAS.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE COMMERCIAL
RADIO OR TELEVISION OR CABLE TELEVISION OUTLET FOR FUTURE STATEMENTS ON
THIS POSSIBLE SEVERE WEATHER. THIS HAZARDOUS WEATHER OUTLOOK WILL BE
UPDATED IF CONDITIONS WARRFANT.

HOPPES
Special weather statement, Jun 27, 1:37 PM CDT, 3 hours 43 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052-053-281100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
137 PM CDT SAT JUN 27 1998

...A CHANCE OF SEVERE WEATHER THIS AFTERNOON ACROSS THE REGION...

A SLIGHT CHANCE OF SEVERE THUNDERSTORMS IS EXPECTED ACROSS ALL OF
NORTHWEST MINNESOTA AND FAR EASTERN NORTH DAKOTA. THE SLIGHT RISK
AREA IS EAST OF A LINE FROM 15 MILES SOUTHWEST OF LIDGERWOOD
TO PEMBINA NORTH DAKOTA. GENERAL THUNDERSTORMS WILL MOVE ACROSS
MUCH OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA THIS AFTERNOON.
SEVERE THUNDERSTORMS CAN BE EXPECTED BY LATE AFTERNOON IN THE SLIGHT
RISK AREA. THE THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN...SOME
LARGE HAIL AND SOME DAMAGING WINDS. MOST OF THE THUNDERSTORMS ARE
EXPECTED TO MOVE INTO EASTERN AND SOUTHERN MINNESOTA BY SUNDAY
MORNING. COLD AIR ALOFT WILL MOVE INTO THE AREA COMBINED WITH WARM
MOIST AIR AT LOW LEVELS WILL DESTABALIZE THE ATMOSPHERE. AN UPPER
LEVEL JET WILL ALSO AID IN THUNDERSTORM DEVELOPMENT THIS AFTERNOON
AND EVENING.

ONE SHOULD EXPECT LOCALLY HEAVY RAINFALL WITH THE STRONGER
THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE FLOODING IN LOW LYING
AREAS.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE COMMERCIAL
RADIO OR TELEVISION OR CABLE TELEVISION OUTLET FOR FUTURE STATEMENTS ON
THIS POSSIBLE SEVERE WEATHER. THIS HAZARDOUS WEATHER OUTLOOK WILL BE
UPDATED IF CONDITIONS WARRFANT.

HOPPES
Local storm report, Jun 27, 4:30 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
430 PM CDT SAT JUN 27 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    15E PELICAN RAPIDS        MN    WIND DAMAGE
06/26/98   OTTER TAIL                      6 INCH TREES DOWN

0945 PM    12E  DETROIT LAKES        MN    WIND DAMAGE
06/26/98   BECKER                          6-8 INCH TREES DOWN

 BELLES
Local storm report, Jun 27, 4:30 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
430 PM CDT SAT JUN 27 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    15E PELICAN RAPIDS        MN    WIND DAMAGE
06/26/98   OTTER TAIL                      6 INCH TREES DOWN

0945 PM    12E  DETROIT LAKES        MN    WIND DAMAGE
06/26/98   BECKER                          6-8 INCH TREES DOWN

 BELLES

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:30 PM CDTFlash Flood WarningFGFClay, Wilkin2 hr
Jun 26, 8:14 PM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail46 min
Jun 26, 8:58 PM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail47 min
Jun 26, 9:21 PM CDTFlash Flood WarningFGFBecker, Otter Tail119 min
Jun 27, 5:50 PM CDTSevere Thunderstorm WarningFGFMarshall, Roseau35 min
Jun 27, 6:24 PM CDTSevere Thunderstorm WarningFGFRoseau36 min
Jun 27, 6:55 PM CDTSevere Thunderstorm WarningFGFLake of the Woods30 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.